SciELO - Scientific Electronic Library Online

 
vol.131 número9Aspectos bioéticos comprendidos en la Reforma de la Atención de Salud en Chile: Los problemas del acceso y el costo de los recursosLa carta fue enviada a los autores aludidos, quienes ofrecieron la siguiente respuesta índice de autoresíndice de materiabúsqueda de artículos
Home Pagelista alfabética de revistas  

Servicios Personalizados

Revista

Articulo

Indicadores

Links relacionados

Compartir


Revista médica de Chile

versión impresa ISSN 0034-9887

Rev. méd. Chile v.131 n.9 Santiago sep. 2003

http://dx.doi.org/10.4067/S0034-98872003000900017 

Rev Méd Chile 2003; 131: 1087-1088

Cartas al Editor

Se invita a los lectores a enviar cartas al Editor, con comentarios, preguntas o críticas sobre artículos que hayan sido publicados en la Revista y a las que los autores aludidos puedan responder. También serán bienvenidos los comentarios sobre problemas de actualidad biomédica, clínica, de salud pública, de ética y de educación médica. Podrá aceptarse la comunicación preliminar de datos parciales de una investigación en marcha, respetándose la norma básica de que no haya sido publicada ni sometida a publicación en otra revista. La extensión máxima aceptable es de 3 páginas, tamaño carta, escritas a doble espacio, con un máximo de 6 referencias bibliográficas (incluyendo el artículo que la motivó) y 1 Tabla o Figura. Las cartas que se acepten podrán ser acortadas y modificadas formalmente, por los Editores.


Neumonía eosinofílica inducida
por mesalazina. Caso clínico

Eosinophilic pneumonia caused by
mesalazine. Report of one case.

To the Editor: We have read in your journal the article entitled «Eosinophilic pneumonia caused by mesalazine. Report of one case.»1. As far as we are aware this is the 24th case of pulmonary toxicity attributable to mesalamine. These cases involve 16 females and 8 males with an average age of 45.3±17.7 years, including our case and a review of the literature2. To that review we should now add another reported case3.

The time lapse between intake of mesalamine and onset of respiratory symptoms is extremely variable (from 2 days to 8 years). There are 21 cases of ulcerative colitis and 3 of Crohn disease. No deaths have been reported as an adverse drug reaction. The mechanisms for the pulmonary toxicity from mesalamine remain unknown. There is no data available about the pharmaceutical formulae used in the reported cases (there are 3 on the market) and this would be an interesting topic for discussion. In the eudragit coated preparations the drug is released in the gut by pH; in the ethyl cellulose-coated beads the drug is released by agitation and in the third form, 5-ASA is activated by colonic bacteria.

We have hypothesized that there could be reactions not only dose independent (immunologically mediated) but also dose dependent as we observed in our case. In the literature we found three cases (including ours) in which neither the rechallenge nor the continuation of the therapy without corticosteroids, elicited a recurrence of the adverse drug reaction4,5. In our patient, with biopsy proven interstitial disease, we simply halved the dose of the same pharmaceutical form of mesalamine (eudragit-coated preparation, from 2.4 to 1.2 g/per day) and the pulmonary manifestations improved. This observation becomes im portant if we consider that these patients must be treated in a chronic way for their intestinal inflammatory diseases. It cannot be excluded that in some cases not only the reduction of the dose but also the change of the pharmaceutical formula could resolve this complication in the use of mesalamine.

Paolo Sossai, MD
Department of Medicine, General Hospital. Feltre, Italy.
E-mail: paolosossai@libero.it

Stefano Stefani, MD
University of Health Sciences, The Chicago Medical School.
Chicago, IL, USA.

References

1. Pérez C, Errázuriz I, Brockmann P, González S, Cofré C. [Eosinophilic pneumonia caused by mesalazine. Report of one case.] Rev Méd Chile 2003; 131: 81-84.         [ Links ]

2. Sossai P, Cappellato MG, Stefani S. Can a drug-induced pulmonary hypersensitivity reaction be dose-dependent? A case with mesalamine. Mt. Sinai J Med 2001; 68: 389-395.         [ Links ]

3. Zamir D, Weizman J, Zamir C, Fireman Z, Weiner P. Mesalamine-induced hypersensitivity pneumonitis. Harefuah 1999; 137: 28-30, 86-87.         [ Links ]

4. Muzzi A, Ciani F, Bianchini D, Festini G, Volpe C. Adverse pulmonary effects of mesalamine [letter]. Chest 1995; 108: 1181.         [ Links ]

5. Camus P, Piard F, Aschroft T, Gal AA, Colby TV. The lung in inflammatory bowel disease. Medicine 1993; 72: 151-183.         [ Links ]

Creative Commons License Todo el contenido de esta revista, excepto dónde está identificado, está bajo una Licencia Creative Commons